Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2014, 3:31 PM MDT for Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 3:31 PM MDT (21:31 UTC)
- Expired
- Aug 18, 2014, 9:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 88 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4501 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136
WGUS55 KSLC 182131
FFWSLC
UTC053-190330-
/O.NEW.KSLC.FF.W.0025.140818T2131Z-140819T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 930 PM MDT MONDAY
* AT 327 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE FORT PEARCE WASH IN ARIZONA. RADAR RAINFALL
AMOUNTS OF OVER 2 INCHES IN AN HOURS TIME HAS FALLEN IN THIS
DRAINAGE. THE FORT PEARCE WASH FLOWS INTO UTAH'S WASHINGTON
COUNTY AND THEN INTO THE SOUTHERN END OF ST. GEORGE FROM ARIZONA.
* ADDITIONAL DRAINAGES IN THE VIRGIN GORGE ARE ALSO ANTICIPATED TO
BE IMPACTED. THIS WATERWAY FLOWS NEAR I-15 AND THEN BACK INTO
ARIZONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3709 11357 3700 11337 3700 11370 3707 11370
$$
MCINERNEY2 follow-up statements
011 WGUS75 KSLC 190040 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 640 PM MDT MON AUG 18 2014 UTC053-190330- /O.CON.KSLC.FF.W.0025.000000T0000Z-140819T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 640 PM MDT MON AUG 18 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR SOUTH CENTRAL WASHINGTON COUNTY... AT 625 PM MDT...THE FLASH FLOOD WARNING FOR THE FORT PEARCE WASH ORIGINATING OUT OF ARIZONA AND FLOWING INTO UTAH HAS VERIFIED. THE FORT PEARCE WASH RIVER GAGE LOCATED SOUTH OF ST. GEORGE AS OF 6PM REPORTED A FLOW OF 7700 CFS. THE FLOW OF 7700 CFS IS A VERY DANGEROUS FLOOD AND IS MOVING TOWARDS THE AREA AROUND THE ST. GEORGE GOLF CLUB. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE NEAR THE FORT PEARCE WASH...TAKE PRECAUTIONS TO ENSURE FOR YOUR SAFETY. && LAT...LON 3709 11357 3700 11337 3700 11370 3707 11370 $$ MCINERNEY
445 WGUS75 KSLC 190330 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 PM MDT MON AUG 18 2014 UTC053-190332- /O.EXP.KSLC.FF.W.0025.000000T0000Z-140819T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 930 PM MDT MON AUG 18 2014 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WASHINGTON COUNTY WILL EXPIRE AT 930 PM MDT... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND STREAM LEVELS HAVE DECREASED IN THE FORT PEARCE WASH. WATER FROM FORT PEARCE WASH FLOWS INTO THE VIRGIN RIVER...WHICH WILL CONTINUE TO RUN HIGH THROUGH LATE THIS EVENING BEFORE RECEDING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3709 11357 3700 11337 3700 11370 3707 11370 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:21 AM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 18, 10:21 AM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1021 AM MDT MON AUG 18 2014 .SYNOPSIS...SOUTHERLY FLOW AHEAD OF AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL SPREAD DEEP MOISTURE BACK INTO THE REGION LATE MONDAY AND TUESDAY. A DRYING TREND IS EXPECTED FOR THE LATTER HALF OF THE WEEK. && .DISCUSSION...TWO PRIMARY FEATURES TO NOTE ON THE BIG PICTURE...RIDGE IN THE VICINITY OF THE 4 CORNERS WITH AXIS OVER NORTHERN AZ/NM AND AN UPPER LOW SPINNING OFF THE NORCAL COAST. MORNING WATER VAPOR INDICATES A SLIGHT EASTWARD SHIFT OF THE RIDGE WITH A RETURN FLOW SHORT WAVE DRIVING AN MCV ACROSS SOUTHWESTERN ARIZONA...THIS AS THE LOW CONTINUES TO GRADUALLY TRANSITION SOUTH OFF THE CALI COASTLINE. A FEW SHOWERS WERE NOTED ACROSS THE FAR NORTH EARLY THIS MORNING BUT HAVE SINCE DISSIPATED. SHOWERS AND ISOLATED STORMS REMAIN OVER FAR SOUTHERN IDAHO WHERE AN AREA OF MID LEVEL MOISTURE CONVERGENCE EXISTS HOWEVER. ISOLATED MOUNTAIN BASED CONVECTION WILL REMAIN POSSIBLE TODAY BUT BUFR PROFILES INDICATE THESE WILL BE HIGH BASED AND WITH PWAT AT OR BELOW .6 INCHES MINIMAL THREAT OF HEAVY RAIN EXISTS THROUGH ABOUT 00Z OR SO. MONSOONAL MOISTURE REMAINS PINNED ALONG AND SOUTH OF THE AFOREMENTIONED RIDGE AXIS BUT THIS WILL BE SHORT LIVED AS BOTH FEATURES CONTINUE TO MOVE EAST AND SOUTH RESPECTIVELY. GUIDANCE SUGGEST THE NOSE OF MONSOONAL MOISTURE WILL REACH THE UT/AZ BORDER AROUND 00Z THIS EVENING AS THE SHORT WAVE BEGINS TO APPROACH FROM THE SOUTH. GFS/NAM/ECMWF AGREE THIS WAVE AND ASSOCIATED MOISTURE WILL CONTINUE TO LIFT NORTH INTO THE STATE OVERNIGHT AND TOMORROW MORNING FORMING A WEAK CIRCULATION CENTER OVER NORTHERN UTAH TOMORROW AFTERNOON. MANY INGREDIENTS EXIST FOR MORE ROBUST CONVECTION THIS EVENING ACROSS THE FAR SOUTH AND AREAWIDE TOMORROW. THIS SAID...TIMING OF WAVE COULD VERY WELL INDUCE ENOUGH SUBSIDENCE ACROSS THE SOUTH AND FAR WEST DURING PEAK HEATING HOURS TOMORROW TO INHIBIT CONVECTIVE POTENTIAL THOSE AREAS. CLOUD COVER COULD LIMIT HEATING POTENTIAL AS WELL. COMBINATION OF LIFT ASSOCIATED WITH THE SHORT WAVE...ESPECIALLY NORTH AND EAST OF THE WAVE...AND PWAT IN EXCESS OF AN INCH DOES ALLOW FOR A THREAT OF LOCALLY HEAVY RAIN WITH THE MORE MATURE CONVECTION LATE MORNING AND AFTERNOON. NO SIGNIFICANT UPDATES TO NOTE AT THIS TIME. PREVIOUS DISCUSSION BELOW... BEYOND TUESDAY THE MODELS HAVE STRUGGLED RECENTLY WITH RESPECT TO THE EVOLUTION OF THE UPPER LOW ALONG THE CA COAST...AND ALTHOUGH THE 00Z GFS/EC BOTH BRING THIS LOW INLAND DURING THE MIDWEEK PERIOD...THEY DIFFER WITH RESPECT TO TRACK/TIMING AND AVAILABLE MOISTURE ACROSS THE EASTERN GREAT BASIN. GIVEN THE UNCERTAINTY DID NOT CHANGE THE PRECIPITATION FORECAST FOR THE LATTER HALF OF THE PERIOD...MAINTAINING ONLY A SMALL THREAT OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN. WHAT THE MODELS ARE IN AGREEMENT WITH IS THE DEVELOPMENT OF A LONGWAVE TROUGH ACROSS THE PACIFIC NORTHWEST/NORTHERN ROCKIES...WHICH WILL KEEP TEMPERATURES THROUGH THE EXTENDED PERIOD A BIT BELOW CLIMATOLOGICAL NORMS. && .AVIATION...OPERATIONAL WEATHER CONCERNS ARE EXPECTED TO REMAIN MINIMAL AT THE KSLC TERMINAL TODAY. LIGHT SOUTHEAST WINDS ARE EXPECTED TO TREND LIGHT AND VARIABLE THROUGH 18Z BEFORE GRADUALLY SHIFTING TO THE NORTH. NORTHWEST WINDS GREATER THAN 7 KNOTS ARE NOT EXPECTED UNTIL AFTER 19Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:08 AM MDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 608 AM MDT MON AUG 18 2014 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 608 AM MDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL MOVE NORTH INTO SOUTHERN UTAH TODAY AND THEN SPREAD NORTH THROUGH THE REMAINDER OF THE OUTLOOK AREA TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE STATE... BEGINNING IN SOUTHERN UTAH THIS AFTERNOON AND THEN STATEWIDE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MOIST AIRMASS WILL REMAIN ACROSS THE OUTLOOK TUESDAY BRINGING A THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING. DRIER AIR IS THEN EXPECTED TO BEGIN MOVING BACK INTO THE REGION ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 18, 1:44 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD 7 SE TORREY 38.23N 111.33W
08/14/2014 WAYNE UT PARK/FOREST SRVC
0142 PM FLASH FLOOD 7 SE TORREY 38.23N 111.33W
08/14/2014 WAYNE UT 911 CALL CENTER
FLASH FLOODING IN BURRO,COTTONWOOD, AND PLEASANT CREEK
DRAINAGES IN CAPITOL REEF NATIONAL PARK.
&&
BMCINERNEYLocal storm report, Aug 18, 1:45 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD 8 SE TORREY 38.22N 111.31W
08/15/2014 WAYNE UT PARK/FOREST SRVC
FLASH FLOOD IN SHEETS GULCH IN CAPITOL REEF NATIONAL
PARK.
&&
BMCINERNEYSpecial weather statement, Aug 18, 3:31 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014
UTZ019-020-518-182215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HURRICANE...OR 16 MILES EAST OF
ST GEORGE...MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ST GEORGE...ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA
VERKIN...IVINS...HILDALE...TOQUERVILLE...LEEDS...VIRGIN...
SPRINGDALE...ROCKVILLE AND BLOOMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3700 11368 3724 11365 3719 11359 3719 11353
3723 11351 3720 11347 3729 11337 3730 11328
3728 11327 3730 11325 3725 11322 3725 11317
3717 11298 3700 11302
TIME...MOT...LOC 2130Z 210DEG 15KT 3700 11330
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:31 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Aug 18, 4:12 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 33 min |
| Aug 18, 4:34 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 18, 5:18 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.